Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 211, NWS St. Louis, MO

May 24, 2024Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2024, 12:37 PM CDT for Jersey County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2024, 12:37 PM CDT (17:37 UTC)
Expired
May 24, 2024, 1:04 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jersey County, IL

The radar

The St Louis radar (KLSX), 63 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS53 KLSX 241737
SVRLSX
ILC083-241815-
/O.NEW.KLSX.SV.W.0211.240524T1737Z-240524T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1237 PM CDT Fri May 24 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jersey County in southwestern Illinois...

* Until 115 PM CDT.

* At 1237 PM CDT, a severe thunderstorm was located near Jerseyville,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jerseyville, Brighton, Kemper, Fidelity, Delhi, and McClusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 9015 3900 9030 3912 9042 3917 9034
      3917 9031 3919 9031 3923 9026 3922 9021
      3926 9020 3926 9015
TIME...MOT...LOC 1737Z 231DEG 18KT 3908 9028 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
717 
WWUS53 KLSX 241749
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1249 PM CDT Fri May 24 2024

ILC083-241815-
/O.CON.KLSX.SV.W.0211.000000T0000Z-240524T1815Z/
Jersey IL-
1249 PM CDT Fri May 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHEASTERN JERSEY COUNTY...

At 1248 PM CDT, a severe thunderstorm was located near Jerseyville,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jerseyville, Kemper, Fidelity, and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3904 9027 3912 9036 3917 9031 3918 9031
      3923 9026 3922 9021 3926 9020 3926 9015
      3907 9015
TIME...MOT...LOC 1748Z 231DEG 18KT 3912 9022 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
633 
WWUS53 KLSX 241804
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
104 PM CDT Fri May 24 2024

ILC083-241814-
/O.CAN.KLSX.SV.W.0211.000000T0000Z-240524T1815Z/
Jersey IL-
104 PM CDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JERSEY COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

&&

LAT...LON 3904 9027 3912 9036 3917 9031 3918 9031
      3923 9026 3922 9021 3926 9020 3926 9015
      3907 9015
TIME...MOT...LOC 1803Z 231DEG 18KT 3917 9014 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:23 PM CDT, 14 minutes earlier. Its key messages:

  • -Thunderstorms are expected this afternoon and evening along the approaching cold front, several will be strong to severe and capable of all hazards. -Severe thunderstorms are expected again on Sunday during the morning and again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 12:23 PM CDT, 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1223 PM CDT Fri May 24 2024

.KEY MESSAGES...

-Thunderstorms are expected this afternoon and evening along the approaching
 cold front, several will be strong to severe and capable of all
 hazards.

-Severe thunderstorms are expected again on Sunday during the morning
 and again during the afternoon/evening, with large hail,
 damaging winds, and a tornado possible.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 332 AM CDT Fri May 24 2024

An MCS has developed across portions of eastern Nebraska just ahead
of a surface cold front. The cold front will march eastward into the
forecast area this evening as a mid-level trough slides to the
northeast through the day. Ahead of this system, showers and
isolated thunderstorms have blossomed in the warm sector across
northern Missouri and Iowa. Through the early morning hours it has
become apparent that the MCS is most likely going to move
east/northeast in step with the mid-level trough sliding through
Iowa and leaving the CWA largely free from convection this morning.
This will leave the 1500-2000 J/kg of SBCAPE (albeit well capped)
already present across our area untapped, and in the absence of
widespread convective debris, will only increase through the day. A
mixture of discrete and multi-cell thunderstorms would be able to
develop along the cold front as it marches through the area this
afternoon and into the evening. In an environment with 2000+ J/kg of
MLCAPE and 25-40 kts of 0-6 km bulk shear, several will be able to
become strong to severe. Hail and damaging winds will be the main
hazards given the 7-8 degree/km mid-level lapse rates and robust
instability, though I cannot rule out a tornado as well. The best
areas for severe thunderstorm development will be across central,
northeast, and east-central Missouri into west-central Illinois
where convergence along the front will be strongest.

Convection will diminish as the cold front pushes through the area
and weakens with time, largely during the evening hours. The cold
front will exit the forecast area overnight and into the early hours
Saturday, leaving a surface high and rising mid-level heights in its
wake. Saturday continues to be the best day of the holiday weekend
in terms of lack of precipitation chances. Late Saturday afternoon
and into the evening a surface low will form across the Central
Plains in response to an approaching mid-level trough. The warm
front associated with this system will surge northward Saturday
evening into early Sunday, increasing moisture and instability
across the mid-Mississippi Valley. A LLJ will develop at the same
time, both enhancing the northward surge of moist, unstable air, and
also initiating and organizing convection across the forecast
area with 35-50 kts of 0-6km bulk shear.

MRM
&&

.LONG TERM...  (Saturday Night through Thursday)
Issued at 332 AM CDT Fri May 24 2024

Deterministic guidance quickly grows this convection upscale into an
MCS that tracks eastward along the Missouri-Iowa border during the
morning hours. Thunderstorms along the southern edge of this system
will be capable of becoming strong to severe as they will have
access to an environment with dewpoints in the mid 60s, MUCAPE 1000-
2000 J/kg, and 0-6km shear vectors between 40-50kts. All hazards
will be possible with any storms that become strong to severe,
particularly if they are able to become rooted in the boundary
layer. How far south this system extends into the forecast area
remains uncertain, and this detail will impact severe thunderstorm
chances later in the afternoon. The further south this system
extends will use up more instability across the forecast area and
stunt recovery. But it will also push the outflow boundary further
south into the forecast area, which will be an area of potential
development during the afternoon and evening.

Another round of thunderstorms is expected along the cold front
associated with the surface low as it moves through the region
during the afternoon and evening Sunday. Overall coverage will be
scattered along the cold front as convergence is much weaker than
during the morning. However, where the cold front intersects with
the outflow boundary from the morning convection will be an area of
enhanced development both in coverage and intensity of
thunderstorms. Continued moisture advection through the day combined
with daytime heating and a strong shear profile will provide a
robust environment for severe thunderstorms, particularly in areas
untouched by morning convection. Where thunderstorms are able to
form during the afternoon, they will quickly become severe, capable
of large hail, damaging winds, and tornadoes. Given the likely track
of the MCS and the intersection with the cold front, the Enhanced
Risk from SPC looks reasonable.

The mid-level trough axis and associated surface cold front will
push east of the forecast area Sunday into Monday, ushering in a
significant pattern change. Ensemble guidance depicts a mid-level
trough becoming established over the eastern CONUS and a mid-level
ridge rooting over the Rockies. This will leave the mid-Mississippi
Valley in northwesterly flow for much of next week, resulting in
near normal temperatures. While ensemble guidance does indicate that
disturbances will slide through the northwesterly flow to impact the
region, these will be weaker with less available moisture. This will
result in lower rain chances overall and smaller amounts of rain
when it does occur. This pattern will persist almost to the end of
the forecast period, when the mid-level trough-ridge pattern begins
to shift east.

MRM
&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1222 PM CDT Fri May 24 2024

Morning MVFR SC has lifted and scattered out late this morning.
Otherwise, as the cold front approaches the forecast area this
afternoon, storms will develop and spread eastward. Expect around
a two hour period of storms at TAF sites as they move through with
brief MVFR cigs and visibilities. Then gusty south to southwest
winds will veer to the west to northwest by 23z-00z at KUIN, KCOU
and KJEF, while the front will not move through the St. Louis
metro area until around 04z Saturday, then winds will diminish for
rest of forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:43 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
343 AM CDT Fri May 24 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
343 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across the forecast area. A few
will become strong to severe, capable of all hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday night through Monday
night. A few thunderstorms may become severe Saturday night through
Sunday night across the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:22 PM CDTRiver Flood WarningLSXPike25 days
May 24, 12:22 PM CDTRiver Flood WarningLSXCalhoun26 days
May 24, 12:22 PM CDTRiver Flood WarningLSXPike21 days
May 24, 12:22 PM CDTRiver Flood WarningLSXPike17 days
May 24, 1:00 PM CDTSevere Thunderstorm WarningLSXGreene30 min
May 24, 1:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery47 min
May 24, 1:22 PM CDTTornado WarningLSXMontgomery23 min
May 24, 1:47 PM CDTFlash Flood WarningLSXMacoupin, Montgomery8 hr
May 24, 1:49 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike24 min
May 24, 2:16 PM CDTSevere Thunderstorm WarningLSXGreene, Pike44 min
May 24, 2:41 PM CDTAreal Flood AdvisoryLSXGreene, Jersey, Macoupin32 min
May 24, 2:53 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike52 min
May 24, 3:13 PM CDTFlash Flood WarningLSXGreene, Jersey, Macoupin6 hr
May 24, 3:41 PM CDTAreal Flood AdvisoryLSXCalhoun, Greene, Macoupin, Pike3 hr
May 24, 3:41 PM CDTSevere Thunderstorm WarningLSXBrown, Pike49 min
May 24, 4:25 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery50 min
May 24, 4:30 PM CDTFlash Flood WarningLSXCalhoun, Greene, Pike6 hr
May 24, 4:43 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
May 24, 5:11 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike49 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison51 min
May 24, 5:34 PM CDTFlash Flood WarningLSXCalhoun, Greene, Jersey, Macoupin6 hr
May 24, 5:36 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery39 min
May 24, 5:48 PM CDTFlash Flood WarningLSXCalhoun3 hr
May 24, 6:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison20 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.